Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 56, NWS Pueblo, CO

August 3, 2020Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 3, 2020, 4:57 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2020, 4:57 PM MDT (22:57 UTC)
Expired
Aug 3, 2020, 8:00 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:31 PM MDTFLASH FLOOD3 Ne Cuchara, COHWY 12 WAS OVER-TOPPED AND A CAR BECAME STRANDED IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS55 KPUB 032257
FFWPUB
COC023-055-071-040200-
/O.NEW.KPUB.FF.W.0056.200803T2257Z-200804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
457 PM MDT Mon Aug 3 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...
  Western Las Animas County in southeastern Colorado...

* Until 800 PM MDT.

* At 456 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Indian Creek on the southeastern Spring Burn Scar, southeastern
  Spring Burn Scar south of Highway 160 in Huerfano county, Spanish
  Peaks, Cuchara and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3744 10492 3730 10482 3727 10507 3743 10515
      3744 10500

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Heavener
2 follow-up statements
606 
WGUS75 KPUB 032351
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
551 PM MDT Mon Aug 3 2020

COC023-055-071-040200-
/O.CON.KPUB.FF.W.0056.000000T0000Z-200804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-Las Animas CO-
551 PM MDT Mon Aug 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL HUERFANO...NORTHEASTERN COSTILLA AND WESTERN LAS ANIMAS
COUNTIES...

At 550 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cuchara River. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Indian Creek on the southeastern Spring Burn Scar, southeastern
Spring Burn Scar south of Highway 160 in Huerfano county, Spanish
Peaks, Cuchara and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3744 10492 3730 10482 3727 10507 3743 10515
      3744 10500

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.30-0.50 INCHES IN 1 HOUR

$$

Heavener
196 
WGUS75 KPUB 040154
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
754 PM MDT Mon Aug 3 2020

COC023-055-071-040203-
/O.EXP.KPUB.FF.W.0056.000000T0000Z-200804T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-Las Animas CO-
754 PM MDT Mon Aug 3 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO...NORTHEASTERN
COSTILLA AND WESTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 800 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3744 10492 3730 10482 3727 10507 3743 10515
      3744 10500

$$

mw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:18 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 3, 3:18 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Mon Aug 3 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon Aug 3 2020

Currently...

A few robust thunderstorms were noted over the high terrain at 2 pm.
with a potential severe storm over Fremont county and storms capable
of producing flash flooding in the vicinity of the Decker Scar.
Other rather robust convection was noted over far southwest
COlorado. SPC mesoanalysis page was showing best CAPE extending from
along the spine of the s mtns east to along and just east of the the
I-25 corridor. Best shear was over the far southeast CO plains.

Rest of Today into Tonight...

Expect some flash flood potential for the burn scars to continue the
rest of this afternoon and early evening. Best overall chance based
on current radar and hi res guidance will likely be the SPRING burn
scar late this afternoon. Hi res guidance has been indicating over
the last several runs of pretty intense convection developing over
this region.

Along the rest of the I-25 corridor, marginal severe storms will be
possible as they move southeast across the region. Sufficient CAPE
and SHEAR should be in place to get some hail up to an inch or so in
diameter and winds in the 50-55 knt range. Latest SPC MD indicates
this potential but they believe activity will be too isolated to
warrant a watch box. Activity should end by mid evening across the
area. I do not expect any activity over the far eastern plains this
afternoon/evening.

Min temps tonight should be in AOA 60F plains and 40s and 50s higher
terrain.

Tomorrow...

Better chance of severe storms tomorrow as greater shear and CAPE
(30-40knts/2000+ CAPE) will be in play over the plains, especially
from areas from about KLHX eastward to the KS stated line. Likewise,
best severe potential is expected to be east of the I-25 corridor
tomorrow. Coverage is not expected to be as great as today as mtns
will be on the drier side tomorrow as drier air will move into the
higher terrain from the west

MAx temps tomorrow are likely going to be several degrees warmer
across the region, especially along the I-25 corridor region where
high temps will be in the mid 90s. Lower 90s will occur over the far
eastern plains and 60s in the valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Aug 3 2020

Tuesday Night...
There will likely be some scattered, potentially
severe thunderstorms Tuesday evening as a disturbance passes over
the area. Severe storms could produce heavy rainfall, wind gusts
over 30 mph and up to quarter sized hail. These storms will move
southeast through the overnight hours and could potentially result
in heavy rain and some hail.

Wednesday through Thursday...
Another disturbance is expected to
pass over Colorado through Wednesday afternoon and evening,
bringing more scattered thunderstorm potential. Storms should
develop over the eastern mountains just after midday and spread to
I-25 and eastward later in the evening as the disturbance
progresses. Some storms could become severe, brining locally heavy
rain and hail in some areas. Highs on Wednesday should be similar
to Tuesday, although a couple degrees cooler. Thursday looks
similar to Tuesday and Wednesday with another disturbance
forecasted to move across the area, but the convection will likely
be more centered near the Continental Divide.

Friday...
On Friday the upper-level ridge currently over Colorado will move
east and center itself over Texas, while a trough will begin to move
in over California. At this point the upper-level flow over our area
will shift from mainly northwest to more southwesterly, bringing in
some moisture and isolated showers as well as some warmer
temperatures.

Saturday through Monday...
Over the weekend and into Monday upper-
level flow turns westerly and the area dries out as far as
precipitation is concerned as high pressure builds near western
Colorado, although an isolated daytime storm over the mountains
cannot be totally ruled out. High temperatures will also increase
a few degrees into early next week sitting just under 100 over the
plains.
-MG
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 255 PM MDT Mon Aug 3 2020

KALS....
Currently under VFR conditions and mostly clear skies with winds out
of the SW. Winds are likely to maintain a westerly component through
00-01Z. Will keep VCTS in the TAF as thunderstorms develop in the
area.  While a storm is unlikely to move over the terminal tonight a
stray storm cannot be completely ruled out. Overnight winds will
weaken as cloud cover increases.

KCOS...
Cloud cover persisted later in the afternoon than the models
expected, so convective development will likely happen later than
initially predicted. Moved the TEMPO group back to 23Z, but left
VCTS in the current group as storms fire to the SW. Storms will
likely persist in the area for several hours past 0Z, though
confidence on the exact timing is not as high as before. Once the
storms move away VFR will persist through tomorrow morning and cloud
cover will slowly increase.

KPUB... Clouds have lifted at KPUB, and thunderstorm development to
the west will likely impact the terminal between 22-0Z. If storms
intensify over the terminal winds could gust up to 35 knots and
produce temporary lowered visibility. Kept VCTS through 2Z as
convection is likely to persist in the area, although it is somewhat
unlikely that multiple storms will move directly over the terminal.
Once convection is done for tonight winds will weaken and become
more variable through tomorrow morning.
-MG
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO/MOZLEY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 3, 11:42 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Mon Aug 3 2020

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will once again occur across the
mountains and adjacent plains this afternoon. The best potential
for stronger storms will be along the spine of the southern
mountains, and along the I-25 corridor region.

The primary threat with the stronger storms will be locally heavy
rain. If this heavier rain should occur on a burn scar, then
flash flooding will be possible. The greatest potential for burn
scar flooding will be across the Junkins and Spring burn scars.

One or two of the storms this afternoon and early evening may
become marginally severe, producing wind gusts to 60 mph and hail
up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms with heavy rain will be possible Tuesday
through Thursday across parts of the region.

For Tuesday, isolated to scattered thunderstorms are expected
over the central and eastern mountains, and I-25 corridor Tuesday
afternoon. Tuesday evening scattered storms are expected to spread
to the southeast plains, with a few storms becoming severe. The
main severe risks will be hail up to ping pong ball size and wind
gusts around 60 mph. Locally heavy rain will also be possible.

Isolated to scattered storms are forecast across the area on
Wednesday, with the potential for one or two severe storms over
the plains mainly north of Highway 50 in the late afternoon and
evening.

Thursday, scattered to widespread storms are expected over the
mountains and high valleys, with isolated to scattered storms over
the southeast plains.

On Friday, isolated to scattered thunderstorms are forecast over
the mountains, high valleys and the I-25 corridor. Over the
weekend, some isolated storms will be possible, mainly over and
near the higher terrain.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a risk of
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the I-25 corridor region this
afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 3, 3:39 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Mon Aug 3 2020

COZ081-032215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
339 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 29 miles northwest of Colorado Springs, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Teller and northwestern El Paso Counties.

LAT...LON 3904 10513 3913 10520 3913 10500
TIME...MOT...LOC 2139Z 305DEG 22KT 3918 10514

Hodanish
Special weather statement, Aug 3, 3:57 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Mon Aug 3 2020

COZ065-066-069-070-072-073-032245-
La Garita Mountains Above 10000 Ft CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
357 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALAMOSA...WESTERN
HUERFANO...EAST CENTRAL RIO GRANDE...SOUTHWESTERN CUSTER AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crestone to near Saguache. Movement was
south at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Center, Saguache, Crestone, Moffat, Hooper, Great Sand Dunes,
Crestone Peak, San Luis Lake and Mosca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 10539 3764 10614 3808 10632 3813 10569
      3795 10548
TIME...MOT...LOC 2157Z 347DEG 28KT 3799 10576 3803 10622

kam
Special weather statement, Aug 3, 4:14 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Mon Aug 3 2020

COZ081-082-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
414 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 29 miles northwest of Colorado Springs, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake, Green
Mountain Falls, Divide, Pikes Peak, Crystola, Chipita Park, Gleneagle
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10488 3907 10474 3879 10509 3909 10533
      3913 10533
TIME...MOT...LOC 2214Z 312DEG 19KT 3915 10519

mw
Special weather statement, Aug 3, 4:29 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Mon Aug 3 2020

COZ072-074-075-087-032315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
429 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Indian Creek on the southeastern Spring Burn Scar, moving south at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Indian
Creek on the southeastern Spring Burn Scar, Spring Burn Scar south of
Highway 160 in Huerfano county, Cuchara and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3751 10527 3755 10506 3729 10494 3724 10528
TIME...MOT...LOC 2229Z 350DEG 16KT 3744 10517

mw
Special weather statement, Aug 3, 4:44 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT Mon Aug 3 2020

COZ069-070-072-073-087-032315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
444 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 22 miles northwest of Spring Burn Scar north of
Highway 160, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Great Sand Dunes and Blanca Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 10562 3786 10541 3758 10527 3753 10558
TIME...MOT...LOC 2243Z 347DEG 25KT 3777 10550

mw
Special weather statement, Aug 3, 4:51 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Mon Aug 3 2020

COZ074-075-088-032330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
451 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuchara Pass, or 11 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving south at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks, Cuchara Pass, Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10515 3737 10515 3739 10482 3699 10476
      3699 10507
TIME...MOT...LOC 2250Z 346DEG 22KT 3731 10502

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:21 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa39 min
Aug 2, 6:44 PM MDTSpecial Weather StatementPUBCrowley31 min
Aug 2, 7:07 PM MDTSpecial Weather StatementPUBAlamosa23 min
Aug 2, 7:10 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 2, 7:57 PM MDTSpecial Weather StatementPUBBaca18 min
Aug 2, 8:03 PM MDTSpecial Weather StatementPUBElbert27 min
Aug 2, 8:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 3, 1:08 PM MDTSpecial Weather StatementPUBRio Grande37 min
Aug 3, 1:34 PM MDTSpecial Weather StatementPUBFremont41 min
Aug 3, 1:43 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont30 min
Aug 3, 1:51 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache105 min
Aug 3, 2:25 PM MDTSpecial Weather StatementPUBCuster35 min
Aug 3, 2:49 PM MDTSpecial Weather StatementPUBCuster26 min
Aug 3, 2:56 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo34 min
Aug 3, 3:09 PM MDTSpecial Weather StatementPUBSaguache51 min
Aug 3, 3:11 PM MDTSevere Thunderstorm WarningPUBCostilla, Custer, Huerfano34 min
Aug 3, 3:15 PM MDTSevere Thunderstorm WarningPUBSaguache45 min
Aug 3, 3:39 PM MDTSpecial Weather StatementPUBTeller36 min
Aug 3, 3:42 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 3, 3:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Aug 3, 4:00 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas30 min
Aug 3, 4:04 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 3, 4:14 PM MDTSpecial Weather StatementPUBTeller46 min
Aug 3, 4:29 PM MDTSpecial Weather StatementPUBCostilla46 min
Aug 3, 4:44 PM MDTSpecial Weather StatementPUBAlamosa31 min
Aug 3, 4:51 PM MDTSpecial Weather StatementPUBCostilla39 min
Aug 3, 5:52 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.